Alert archive / California / Winter Storm Warnings in 2024

Winter Storm Warning 1, NWS Eureka, CA

January 2, 2024

NWS Eureka, CA issued this winter storm warning at Jan 2, 2024, 2:51 AM PST. It took effect at Jan 2, 2024, 1:00 PM PST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2024, 2:51 AM PST (10:51 UTC)
In effect from
Jan 2, 2024, 1:00 PM PST
Expired
Jan 3, 2024, 7:00 AM PST
In force
18 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

419 
WWUS46 KEKA 021051
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
251 AM PST Tue Jan 2 2024

CAZ107-022015-
/O.UPG.KEKA.WS.A.0001.240102T1600Z-240103T1500Z/
/O.NEW.KEKA.WS.W.0001.240102T2100Z-240103T1100Z/
Northern Trinity-
251 AM PST Tue Jan 2 2024

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO
3 AM PST WEDNESDAY ABOVE 4500 FEET...

* WHAT...Heavy snow expected above 4500 feet. Total snow
  accumulations up to 13 inches. Winds gusting as high as 45 mph.
  Heaviest snowfall rates will most likely occur late this
  afternoon into early this evening. 

* WHERE...Northern Trinity County.

* WHEN...From 1 PM this afternoon to 3 AM PST Wednesday.

* IMPACTS...Travel could be very difficult to impossible over
  Scott Mountain Pass on highway 3. The hazardous conditions could
  impact the evening commute. Gusty winds could bring down tree 
  branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
4 follow-up statements
861 
WWUS46 KEKA 022002
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1202 PM PST Tue Jan 2 2024

CAZ107-031100-
/O.CON.KEKA.WS.W.0001.240102T2100Z-240103T1100Z/
Northern Trinity-
1202 PM PST Tue Jan 2 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY ABOVE 4500 FEET...

* WHAT...Heavy snow expected above 4500 feet. Total snow 
  accumulations up to 13 inches. Winds gusting as high as 45 
  mph. Heaviest snowfall rates will most likely occur late this 
  afternoon into early this evening.

* WHERE...Northern Trinity County.

* WHEN...From 1 PM this afternoon to 3 AM PST Wednesday.

* IMPACTS...Travel could be very difficult to impossible over 
  Scott Mountain Pass on highway 3. The hazardous conditions 
  could impact the evening commute. Gusty winds could bring down 
  tree branches.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
502 
WWUS46 KEKA 030216
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
616 PM PST Tue Jan 2 2024

CAZ107-031030-
/O.CON.KEKA.WS.W.0001.000000T0000Z-240103T1100Z/
Northern Trinity-
616 PM PST Tue Jan 2 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY ABOVE 4500 FEET...

* WHAT...Heavy snow above 4500 feet. Additional snow accumulations
  of 2 to 5 inches. Lighter amounts down to 3000 feet.

* WHERE...Northern Trinity County.

* WHEN...Until 3 AM PST Wednesday.

* IMPACTS...Travel could be very difficult. Carry chains in your
  vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

CAZ108-031030-
/O.NEW.KEKA.WW.Y.0001.240103T0216Z-240103T1300Z/
Southern Trinity-
616 PM PST Tue Jan 2 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM PST WEDNESDAY
ABOVE 3000 FEET...

* WHAT...Wet snow above 3000 feet. Additional snow accumulations
  of up to 2 inches.

* WHERE...Southern Trinity County.

* WHEN...Until 5 AM PST Wednesday.

* IMPACTS...Plan on slippery road conditions. Carry chains in your
  vehicle.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
566 
WWUS46 KEKA 030946
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
146 AM PST Wed Jan 3 2024

CAZ107-031500-
/O.EXT.KEKA.WS.W.0001.000000T0000Z-240103T1500Z/
Northern Trinity-
146 AM PST Wed Jan 3 2024

...WINTER STORM WARNING NOW IN EFFECT UNTIL 7 AM PST THIS MORNING
ABOVE 4500 FEET...

* WHAT...Heavy snow above 4500 feet. Up to 8 inches has already
  fallen near Scott Mountain pass. Additional snow accumulations
  of up to 3 inches.

* WHERE...Northern Trinity County.

* WHEN...Until 7 AM PST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

CAZ108-031500-
/O.EXT.KEKA.WW.Y.0001.000000T0000Z-240103T1500Z/
Southern Trinity-
146 AM PST Wed Jan 3 2024

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 AM PST THIS
MORNING ABOVE 3000 FEET...

* WHAT...Snow above 3000 feet. Up to 2 inches has already fallen
  near parts of highway 36. Additional snow accumulations of up to
  2 inches.

* WHERE...Southern Trinity County.

* WHEN...Until 7 AM PST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
374 
WWUS46 KEKA 031446
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
646 AM PST Wed Jan 3 2024

CAZ107-031600-
/O.EXP.KEKA.WS.W.0001.000000T0000Z-240103T1500Z/
Northern Trinity-
646 AM PST Wed Jan 3 2024

...WINTER STORM WARNING WILL EXPIRE AT 7 AM PST THIS MORNING
ABOVE 4500 FEET...

Light snow showers will diminish through the morning.

$$

CAZ108-031600-
/O.EXP.KEKA.WW.Y.0001.000000T0000Z-240103T1500Z/
Southern Trinity-
646 AM PST Wed Jan 3 2024

...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING
ABOVE 3000 FEET...

Light snow showers will diminish through the morning.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 1, 7:13 PM PST, 7 hours 38 minutes earlier.

Area forecast discussion, Jan 1, 7:13 PM PST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
713 PM PST Mon Jan 1 2024

.SYNOPSIS...Rain and high mountain snow arrives on Tuesday with
the approach of a cold front. Showers and possible thunderstorms
are anticipated into Wednesday. Progressively colder storms with
lower snow levels are expected Friday through Sunday.

&&

.UPDATE...Confidence is growing that we will see 6 to 12 inches of
snow above 5,000 feet in northern Trinity county Tuesday afternoon
and evening. Tuesday night and Wednesday snow levels are expected
to fall to around 4,000 feet, but only minimal additional snow is
expected. This will impact highway 3 at Scott Mountain Summit. So
have issued a winter storm watch. Overall the forecast remains on
track. MKK

&&

.PREV DISCUSSION... /issued 255 PM PST Mon Jan 1 2024/

SYNOPSIS...Rain and high mountain snow arrives on Tuesday with
the approach of a cold front. Showers and possible thunderstorms
are anticipated into Wednesday. Progressively colder storms with
lower snow levels are expected Friday through Sunday.

DISCUSSION...
High clouds are beginning to stream over Northwest California as the
next storm system approaches the region. Southerly winds will begin
to increase overnight and peak during the day on Tuesday as the front
approaches. Wind gusts in excess of 45 mph will be possible on
exposed ridges of Humboldt and Del Norte counties as 850 mph winds
peak near 50 kt around midday. Rain will expand over the entire
region by the afternoon with a narrow band of heavier rain expected.
NBM thunderstorm probabilities are now in excess of 20 percent over
the coastal waters and western half of the land based forecast area
with the frontal forcing and also within the cold core of the low
moving over the area on Wednesday. Negative LI values along the
coast and MUCAPE in excess of 100 J/kg on Wednesday support this
possibility. However, the low will not be quite cold enough to
support small hail except for some mixing with rain in the stronger
showers/storms.

This system will be the first in a series of colder storm systems
over the next week to ten days. Snow levels Tuesday will begin over
5,000 feet but then fall to around 4,000 feet on Wednesday. This
should restrict any snow accumulations to areas above most pass
levels, but secondary roads and Scott Mountain Pass on Highway 3
could see impacts.

Showers will mostly come to an end Wednesday night, though a few
isolated showers could linger into Thursday along the coast. Friday
into early next week will see a series of up to three different
systems dive southeast into Northwest California, bringing brief
increases in snow levels in advance of the fronts followed by snow
levels falling back to 4000 feet or lower, especially over the
weekend into early next week. Each system will move through rapidly
with a band of heavier rain with the front followed by showers
behind for 6-12 hours in which the best chance for lower elevation
snow will occur. With each system moving so quickly, only a slight
deviation could result in significant changes to the forecast. Those
expecting to travel this weekend should stay tuned to the forecast
and the potential for snowy conditions on the highway passes. /RPA

AVIATION...
Generally, benign conditions persisted across the region...
especially near the coast where VFR was reported today. However,
widespread low clouds and fog (which mostly affected general
aviation) was quite prevalent across interior valleys overnight
and morning. The area will experience a weather change starting
early Tuesday as a frontal system approaches the region: increasing
mid-high clouds late day/evening; prefrontal winds ramping up
overnight as the pressure gradient tightens; southerly increasing
winds aloft resulting in possible LLWS; then pre-frontal rain
starting around 12z/4am LST. Model guidances are indicating another
restricting bout of low clouds and fog overnight across inland
valleys. /TA

MARINE...
A series of storm systems will move through the waters over the next
week with the first arriving on Tuesday. Strong south winds with
sustained gales are anticipated in the northern outer waters zone on
Tuesday, spreading south into the northern reaches of the southern
two zones. A gale warning is in effect for those three zones. The
main question is how windy conditions will be in the northern
inner zone where gales are likely near Cape Mendocino out to buoy
22 and also near Point Saint George while lighter winds are
expected in between where areas are more sheltered from southerly
flow. The south-southeasterly component of the wind will also
result in a reduced fetch and lower short period seas. Thus, only
a small craft advisory is in effect for the northern inner waters
zone. However, a brief period of more widespread gale force gusts
is possible Tuesday afternoon right along the front for a couple
of hours as winds turn south-southwesterly. The limited time of
these gusts and lower confidence currently doesn't warrant an
upgrade to gale at this time.

Winds will decrease Tuesday night, turn northwesterly on
Wednesday, and then northerly on Thursday. Seas will build with
the fresh northwesterly swell on Wednesday only to subside on
Thursday as the winds decrease. Another large westerly swell will
build into the waters Friday into the weekend with seas
approaching 15-18 feet across the waters. Depending on the track
of two systems expected to move through the waters Friday and
Saturday, the overall sea state could be a couple feet higher or
lower with shorter period waves adding to the overall total. /RPA

BEACH HAZARDS...
A large swell will build into the waters on Friday and may remain
elevated throughout the weekend. At this time guidance is
indicating the potential for surf heights over 20 feet and
possibly up to 25 feet, which would require a high surf advisory.
The total sea state remains a little uncertain and will depend on
the track of a couple storm systems moving through the region
Friday and Saturday, but however it pans out, beachgoers should
be expecting hazardous surf conditions late this week into the
weekend. /RPA

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory from 2 AM to 6 PM PST Tuesday for CAZ102-
     104>106.

     Winter Storm Watch from Tuesday morning through Wednesday
     morning for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 3 AM Tuesday to 3 AM PST Thursday
     for PZZ450.

     Small Craft Advisory from 3 AM to 9 AM PST Tuesday for
     PZZ455-475.

     Gale Warning from 9 AM to 7 PM PST Tuesday for PZZ455-475.

     Small Craft Advisory until 3 AM PST Tuesday for PZZ470.

     Gale Warning from 3 AM to 7 PM PST Tuesday for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 6:30 PM PSTWinter Storm WatchEKA8 hr
Jan 2, 2:41 PM PSTSmall Craft AdvisoryEKA6 days
Jan 2, 2:41 PM PSTHazardous Seas WarningEKA6 hr

Nearby

Winter Storm Warnings in California, 2024Every winter storm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.